Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 7, 2021Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 7, 2021, 5:09 PM EDT for Giles County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:09 PM EDT (21:09 UTC)
Expired
Aug 7, 2021, 5:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Giles County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS81 KRNK 072109
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Sat Aug 7 2021
 
VAZ011-WVZ043-044-072145-
Giles VA-Summers WV-Monroe WV-
509 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of 
central Giles and southwestern Monroe Counties through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bozoo, or near Peterstown, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pearisburg...
Pembroke...
Peterstown...
Rich Creek...
Red Sulphur Spring...
Kimballton...
and Cascades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3755 8078 3739 8050 3726 8071 3742 8086
      3743 8086 3745 8089
TIME...MOT...LOC 2109Z 325DEG 10KT 3744 8083 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:40 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Sat Aug 7 2021

.SYNOPSIS...
An upper level trough continues to cross the area this
afternoon, creating scattered showers and storms approaching
from the west that will dissipate later this evening. For next
week, a more summery pattern returns with warmer humid weather
and diurnal chances for showers.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 220 PM EDT Saturday...

The main rain shield has exited our area except for the eastern tip
of Buckingham county. QPE was generally what was forecast, with
highest amounts in our Piedmont areas of up to 1.25 inches, per a
spotter reports. Amounts between 0.5-1 inch  in nearby areas
tapering quickly down to 0 for anywhere west of a line from
Lexington to Martinsville.

Now attention is turned to the approaching "back end", which is
really more aligned with the upper trough axis as it passes into the
mountains of eastern WV and southwestern VA. With a little help from
diurnal destabilization due to insolation, as cloud cover has been
more sparse in the western portion of our CWA, scattered convection
is wont to fire up as the trough begins to transit the region. As
the afternoon has worn on, the convection west of our CWA has become
slightly more organized, but still remains in a mode of single cell
convection. Have included chance of thunder for this afternoon for
those west of Roanoke. High res models bring this back edge at least
to Roanoke before dissipating this evening, but given how the dry
pocket above the Blue Ridge held off any rain from this morning's
event, confidence is not high that significant precip will make it
that far east, and even lower that it makes it beyond.

After the rain clears up this evening, cloud cover will also clear
up quickly. With open skies and fresh fallen rain over much of the
CWA, radiational cooling will be strong and allow ample opportunity
for fog formation. Radiative fog Sunday morning will be densest in
areas that received the heavier rainfall today, so expecting most of
the Piedmont, especially Danville to experience fog, and areas of
the Greenbrier and New River Valleys that experience the scattered
showers later this afternoon will be prone as well.

Temperatures today remain cooler than normal, with many areas
struggling to break 80 when normally they would not. The Piedmont is
hovering in the upper 70s, but with rain and clouds clearing later,
they should be able to just warm into the low 80s. The New River
Valley and NC High Country are warmer than other locales, when
comparing to their own normals, given the clearer conditions this
morning. Lows tonight in the low 60s for most, perhaps upper 50s in
higher elevation areas in NC and far southwest VA. Highs Sunday will
return to normal or just above, with upper 80s and low 90s east of
the Blue Ridge, low 80s west.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 220 PM EDT Saturday...

..Drier conditions to finish out the weekend as heat and humidity
build early next week...

Our shortwave trough and area of low pressure will continue to push
further off the Delmarva/Jersey Shore coastline Sunday night as high
pressure settles in over the central Appalachians. With high
pressure nearby enough dry air should be in place in the mid to
upper levels to suppress widespread convection across the area
through Monday despite an increase in moisture with west to
southwesterly flow taking control. An isolated diurnally driven
shower or storm cannot be ruled out though over the ridges of the
Greenbrier Valley, Mountain Empire, Alleghany Highlands, southern
Blue Ridge, and North Carolina mountains where low level moisture
aided by orographic lifting may reside during peak heating.Coverage
once again though will be isolated to widely scattered with most
locations remaining dry.

The name of the game for the short term period will be the heat.
High temperatures will make a steady climb each day and long with
heat indices as humidity increases. Highs Monday will range from the
mid to upper 80s over the mountains with low 90s out east. By
Tuesday we can expect much of the same with highs closer to 90 in
the west and low to mid 90s out east. Heat indices will make it feel
more like the low to mid 90s through the period as dewpoint values
steadily climb into the mid to upper 60s. No relief will be found at
night either with lows returning back into the mid to upper 60s
areawide.

Confidence remains high in the short term period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 220 PM EDT Saturday...

...Hot and humid conditions remain as storm chances increase by the
end of next week...

It's a typical early August summertime weather pattern that remains
dominated by subtropical ridging that will slowly breakdown as a
front nears the area for the latter half of workweek. Hot and humid
conditions will continue to prevail with highs in in the upper 80s
and low to mid 90s through Friday. Diurnally driven showers and
storms will also remain on the table with the chances increasing
Wednesday into Friday as multiple shortwave troughs and a frontal
boundary off to the west near the area.

The best chances for convection still remain over the mountains with
increasing confidence in widespread coverage for all areas as the
frontal boundary drops in Friday and Saturday. Subtle differences
still remain in regards to timing per GFS, EURO, and GEM solutions
compared to central model guidance. The GFS remains the fastest and
most aggressive while the GEM/EURO are a bit slower as the front
drops in from the north and west Friday into Saturday. For now, went
with a middle of the road solution in blending the NBM with Euro/GEM
and previous forecast from the last update. This accompanies a
trimming of PoPs with the highest emphasis along and west of the
Blue Ridge as well as down into the North Carolina mountains. Will
continue to watch to see how this scenario pans out as many
locations look forward to much needed rain with abnormally dry
conditions areawide.

Confidence remains moderate in the long term period based upon the
timing/strength of our shortwave troughs and front later in the
week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

VFR conditions prevail for most of the area, with any changes to
that this afternoon being a result of scattered storms and showers.
Those storms are approaching from the west and could locally drop
visibility and ceilings temporarily. Highest times of risk for these
storms would be 07/18Z-07/21Z for BLF/LWB and surrounding areas,
07/20Z-07/22Z for BCB/ROA and surrounding areas. Except most storms
to dissipate by 08/00Z, and not make it much further west of ROA, if
at all.

Overnight and into the morning, vsbys will reduce flight conditions.
Because of recent rainfall and radiative cooling overnight,
expecting fog for almost all TAF sites, especially LWB, BLF, and
DAN. Before daybreak, vsbys could be reduced to 1/2SM for a period,
bringing LIFR conditions for an hour or two.

Winds remain light and variable, with a tendency to be out of the
west for this forecast period. Near any storms this afternoon, winds
can be gusty and come from different directions, depending on
orientation relative to the storm or storms.

Confidence in forecast parameters...

Winds - High
Cigs - Average
Vsbys - Above average
Weather - High

Extended Aviation Discussion...

Sunday and for much of the upcoming week will feature more of a
typical August weather pattern with heat and humidity leading to
a normal diurnal cycle of weather. Expect daily threat for
afternoon cloud buildups leading to scattered showers and
thundershowers. At night, expect development of late night fog
in the river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ
NEAR TERM...VFJ
SHORT TERM...ET
LONG TERM...ET
AVIATION...VFJ
Hazardous weather outlook, Aug 7, 2:28 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
228 PM EDT Sat Aug 7 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
228 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:03 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Aug 7 2021

VAZ007-072030-
Tazewell VA-
403 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of
west central Tazewell County through 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richlands...
Raven...
and Glen Burke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 8190 3715 8189 3714 8181 3703 8181
      3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 2003Z 273DEG 7KT 3707 8186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Aug 7, 4:14 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Sat Aug 7 2021

WVZ042-043-072100-
Mercer WV-Summers WV-
414 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of
southern Summers and Mercer Counties through 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flat Top to near Northfork. Movement was
east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Matoaka...
Camp Creek...
and Pipestem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8109 3761 8106
      3764 8107 3767 8102 3767 8069 3727 8113
      3724 8123 3734 8136
TIME...MOT...LOC 2014Z 280DEG 14KT 3761 8118 3742 8137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Aug 7, 4:34 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Sat Aug 7 2021

NCZ001-002-018-019-VAZ009-012-015-072100-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Grayson VA-Wythe VA-
Smyth VA-
434 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of
western Alleghany, northwestern Wilkes, southern Watauga and eastern
Ashe Counties in northwestern North Carolina, east central Smyth,
southwestern Wythe and central Grayson Counties in southwestern
Virginia through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rural Retreat to near Scottville to Fleetwood
to near Bakersville. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Wytheville...
Sparta...
Jefferson...
Rural Retreat...
West Jefferson...
and Blowing Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 8161 3649 8144 3698 8130 3697 8096
      3681 8101 3681 8104 3678 8102 3646 8112
      3629 8126 3612 8155 3611 8181 3618 8184
TIME...MOT...LOC 2034Z 274DEG 18KT 3691 8124 3649 8137 3631 8153 3598
8214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Aug 7, 4:55 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Sat Aug 7 2021

VAZ010-011-WVZ042-043-072130-
Giles VA-Bland VA-Mercer WV-Summers WV-
455 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of
western Giles, northeastern Bland, south central Summers and
southeastern Mercer Counties through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elgood to near Kimberling. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Narrows...
Athens...
Peterstown...
Poplar Hill...
Rich Creek...
and Oakvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 8092 3745 8084 3743 8086 3742 8083
      3740 8080 3740 8079 3737 8077 3738 8075
      3726 8062 3720 8074 3718 8080 3712 8089
      3711 8093 3710 8093 3706 8100 3731 8113
TIME...MOT...LOC 2055Z 331DEG 21KT 3740 8091 3721 8102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Aug 7, 5:02 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Sat Aug 7 2021

NCZ018-019-072130-
Wilkes NC-Watauga NC-
502 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of
west central Wilkes and southeastern Watauga Counties through 530 PM
EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deep Gap to Linville Falls. Movement was
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blowing Rock...
Blowing Rock In Caldwell County...
Maple Springs...
Darby...
and Aho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 8146 3609 8147 3610 8148 3610 8151
      3612 8155 3612 8171 3621 8155 3618 8130
      3607 8144
TIME...MOT...LOC 2102Z 296DEG 8KT 3618 8154 3595 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Aug 7, 5:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Sat Aug 7 2021

VAZ011-WVZ043-044-072145-
Giles VA-Summers WV-Monroe WV-
509 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of
central Giles and southwestern Monroe Counties through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bozoo, or near Peterstown, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Pembroke...
Peterstown...
Rich Creek...
Red Sulphur Spring...
Kimballton...
and Cascades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3755 8078 3739 8050 3726 8071 3742 8086
      3743 8086 3745 8089
TIME...MOT...LOC 2109Z 325DEG 10KT 3744 8083

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:21 PM EDTSpecial Weather StatementRNKSmyth, Tazewell54 min
Aug 7, 3:28 PM EDTSpecial Weather StatementRNKGrayson, Wythe62 min
Aug 7, 3:40 PM EDTSpecial Weather StatementRNKTazewell65 min
Aug 7, 4:03 PM EDTSpecial Weather StatementRNKBuchanan27 min
Aug 7, 4:34 PM EDTSpecial Weather StatementRNKGrayson, Wythe26 min
Aug 7, 4:55 PM EDTSpecial Weather StatementRNKGiles35 min
Aug 7, 5:27 PM EDTSpecial Weather StatementRNKPulaski33 min
Aug 7, 5:38 PM EDTSpecial Weather StatementRNKCarroll, City of Galax37 min
Aug 7, 5:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax65 min
Aug 7, 6:00 PM EDTSpecial Weather StatementRNKPulaski30 min
Aug 7, 6:43 PM EDTSpecial Weather StatementRNKCarroll32 min
Aug 7, 6:54 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick66 min
Aug 7, 3:54 PM EDTSpecial Weather StatementRNKWilkes51 min
Aug 7, 4:24 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes43 min
Aug 7, 4:39 PM EDTAreal Flood AdvisoryRNKWilkes3 hr
Aug 7, 4:47 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes58 min
Aug 7, 5:02 PM EDTSpecial Weather StatementRNKCaldwell28 min
Aug 7, 5:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes66 min
Aug 7, 6:29 PM EDTSpecial Weather StatementRNKSurry, Yadkin46 min
Aug 7, 4:14 PM EDTSpecial Weather StatementRNKMercer, Summers46 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.